Pennsylvania, 2014Flash Flooding in Pennsylvania, October 15, 2014
October 15, 2014 · NWS BGM · 2 events in 1 county or zone
Isolated thunderstorm clusters associated with a passing cold front and upper level disturbance produced significant urban flooding around the Scranton metropolitan area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorm clusters associated with a passing cold front and upper level disturbance produced significant urban flooding around the Scranton metropolitan area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Oct 15, 4:12 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Oct 15, 4:12 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
512 PM EDT WED OCT 15 2014
.SYNOPSIS...
SHOWERS OCCASIONALLY HEAVY AT TIMES WILL CONTINUE THROUGH THE
OVERNIGHT PERIOD. A FRONT WILL CROSS THE AREA ON THURSDAY BRINGING
AN END TO THE SHOWERS. THURSDAY NIGHT THROUGH FRIDAY WILL BE
PRIMARILY DRY WITH THE NEXT CHANCE FOR SHOWERS FRIDAY NIGHT INTO SATURDAY
AS A COLD FRONT CROSSES THE REGION.
&&
.NEAR TERM /THROUGH THURSDAY/...
5 PM UPDATE...
FOR SYNOPTIC REASONS ALREADY MENTIONED BELOW...AND FOR RAINFALL
AMOUNTS ALREADY APPARENT IN OUR NEPA ZONES AND FARTHER SOUTH...WE
HAVE ELECTED TO GO AHEAD AND HOIST A FLASH FLOOD WATCH FOR NEPA AS
WELL AS TIOGA-BROOME-DELAWARE-SULLIVAN NY /MUCH OF THAT AREA
ALREADY ALSO AN ONGOING ADVISORY FOR MORE MINOR ISSUES/. WITH THE
ANOMALOUSLY DEEP WARM CLOUD LAYER...DUAL POL RADAR HAS SIGNIFICANTLY
UNDERESTIMATED RAINFALL SO FAR...ESPECIALLY IN AREAS PRONE TO
UPSLOPE ENHANCEMENTS FROM SOUTHEAST FLOW. SEVERAL MESONET SITES IN
LUZERNE ARE ALREADY OVER 2 INCHES. WE ARE ABLE TO TAKE THIS
INITIAL SHOT OF RAIN WELL DUE TO DRY ANTECEDENT CONDITIONS /OTHER
THAN CLOGGED DRAINS FROM DOWNED LEAVES AND URBAN PONDING/...BUT
LATEST HIGH RES MODELS AND SOME OPERATIONAL MODELS ARE SUGGESTING
AT LEAST ANOTHER COUPLE ROUNDS OF MODERATE TO AT TIMES HEAVY
RAINFALL OVERNIGHT...INJECTED WITH TROPICAL MOISTURE DUE TO
NEGATIVELY TILTED NATURE OF THIS SYSTEM. SO THE RAIN NOW IS JUST
SETTING THE STAGE...THE ADDITIONAL BOUTS MAY CAUSE LOCALIZED SHORT
FUSE FLOOD PROBLEMS...OF A FLASHY NATURE. MAIN STEM RIVERS/LARGE
STREAMS SHOULD BE FINE BECAUSE THERE IS A LOT OF ROOM TO WORK
WITH. THE CONCERN IS FOR CREEKS/SMALL STREAMS AND POOR DRAINAGE
AREAS LIKE URBAN LOCATIONS.
PREVIOUS DISCUSSION...
UPPER LEVEL LOW OVER THE OHIO VALLEY WILL GRADUALLY LIFT NORTH
INTO THE NIAGARA PENINSULA BY THURSDAY AFTERNOON. AS THIS OCCURS
THE SFC LOW WILL TRACK FROM THE SAME VCNTY NORTH INTO NEARBY
SOUTHERN ONTARIO BY THURSDAY AFTERNOON. FOR THE NEXT 18 HOURS A
DEEP VERY MOIST S/SE FLOW WILL PERSIST OVER THE REGION. THIS
COMBINED WITH STRONG UPPER LEVEL DIVERGENCE, PWATS AROUND 1.80
INCHES A FAIRLY DEEP WARM CLOUD LAYER FOR EARLY FALL WILL RESULT
IN A WIDESPREAD RAINFALL OF AT LEAST 1.25 INCHES ACROSS THE
REGION. FROM SYR SOUTH THROUGH THE BGM AREA AND INTO THE WYOMING
VALLEY AND POINTS EAST WILL LIKELY SEE AT LEAST 1.50 INCHES WITH
UPSLOPE AREAS IN THE POCONOS/CATSKILLS WITH LOCALIZED AMOUNTS OF
2-3 INCHES. DUE TO THE MARGINAL INSTABILITY IN PLACE ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE THROUGH THURSDAY MORNING.
WITH THE RECENT DRY WEATHER OVER THE REGION MAIN STEM RIVER
FLOODING IS NOT EXPECTED ALTHOUGH URBAN AND POOR DRAINAGE
FLOODING IS POSSIBLE ESPECIALLY DUE TO THE RECENT FALLEN LEAVES.
DUE TO THE ABOVE MENTIONED MET CONDITIONS THINGS WILL BE
MONITORED WITH A FLASH FLOOD WATCH POSSIBLE BY LATER SHIFTS
DEPENDING HOW THINGS UNFOLD.
THURSDAY MORNING CONDITIONS WILL IMPROVE AS THE SFC OCCLUSION MOVES
THROUGH THE AREA.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
THURSDAY NIGHT/FRIDAY...SYSTEM WILL LIFT SLOWLY NORTH INTO EASTERN
CANADA WITH REGION UNDER A FAIRLY DRY SOUTHWEST FLOW. HIGHS ON
FRIDAY WILL RANGE IN THE 60S.
FRIDAY NIGHT/SATURDAY...UPPER LEVEL LOW NOW MOVING INTO THE
NORTHWEST US WILL TRACK INTO THE UPPER GREAT LAKES AND CARVE OUT
ANOTHER DEEP UPPER LEVEL TROF WITH THIS CURRENT FEATURE AND PUSH A
SFC COLD FRONT THROUGH ON SATURDAY. WILL CONTINUE WITH CHC/SLIGHT
CHC POPS DURING THIS PERIOD.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
S/WV EMBEDDED IN THE NWLY FLOW BEHIND THE PARTING UPR LOW WILL
PASS THROUGH THE RGN IN THE SAT NGT/SUNDAY TIME FRAME. ANOTHER
S/WV APRCHS FOR MON NGT/TUE AND PASSES TO OUR SOUTH. CARRIED LOW
CHC POPS FOR BOTH OF THESE SYSTEMS. IN BETWEEN THEM...GNRLY FAIR
WX. HPC GUIDANCE LOOKED GREAT AND WAS USED FOR THE MED RNG. TEMPS
GNRLY BLO NORMAL WITH MAXES U40S TO M50S...MINS 30-35.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
OVERVIEW...WDSPRD IFR/MVFR THIS AFTN INTO TNGT WITH SVRL SITES
REACHING ALT MINS.
UPR LOW AND ASSCD FNTL SYSTEM/SFC WAVES WILL BRING RAIN AND
ISOLATED TSRA TO THE FCST AREA THIS AFTN AND TNGT. BANDS OF +RA
ACCOMPANIED BY IFR/LIFR. BULK OF THE PCPN WILL TAPER OFF BETWEEN
06-12Z...BUT AREAS OF FOG MAY DVLP BEHIND THIS PCPN. SOME IMPRVMNT
PSBL ON THU MRNG AS DRIER AIR BRIEFLY WORKS INTO THE RGN.
WINDS THIS AFTN GNRLY SELY AT 10-15 KTS..WITH G20 PSBL. FLOW BECMG
MORE SRLY ARND 10 KTS TWDS DAYBREAK.
OUTLOOK...
THU NGT...MVFR IN SCT -SHRA.
FRI/FRI NGT...VFR.
SAT/SAT NGT...MVFR WITH -SHRA PSBL.
SUN...IMPRVG TO VFR.
MON...VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR PAZ038>040-043-
044-047-048-072.
NY...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NYZ055>057-062.
&&
SYNOPSIS...RRM
NEAR TERM...MDP/RRM
SHORT TERM...RRM
LONG TERM...
AVIATION...Hazardous weather outlook, Oct 15, 3:29 PM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
429 PM EDT WED OCT 15 2014
NYZ009-015>018-022>025-036-037-044>046-162030-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-
429 PM EDT WED OCT 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TONIGHT.
HEAVIER SHOWERS AND ISOLATED THUNDERSTORMS COULD PRODUCE BRIEF
GUSTY WINDS AND VERY HEAVY RAINFALL. LOCALLY HEAVY RAINS MAY
ALSO PRODUCE MINOR URBAN FLOODING DUE TO FALLEN LEAVES BLOCKING
STORM DRAINS AND CULVERTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ055>057-062-PAZ038>040-043-044-047-048-072-162030-
TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
429 PM EDT WED OCT 15 2014
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS OR
IMPACTS INCLUDING FLOODING.
In the hours before
Local storm report, Oct 15, 3:22 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
422 PM EDT WED OCT 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM TSTM WND GST 4 E CORNING 42.15N 76.98W
10/15/2014 E60 MPH STEUBEN NY COUNTY OFFICIAL
SEVERAL TREES DOWN AND SHINGLE DAMAGE TO A HOUSE EAST
OF CORNING.
&&
MSEFlash Flood, Lackawanna
- When
- October 15, 5:18 PM EST to 9:00 PM EST
- Where
- Lackawanna County, 1.48 mi NNW of Nay Aug to 0.94 mi W of Nay Aug
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- State Official
- Coordinates
- 41.420, -75.610
There was major urban flooding taking place with ditches and storm drains spilling over and flooding streets. Water was flowing into homes in some parts of the city.
Flash Flood, Lackawanna
- When
- October 15, 5:20 PM EST to 9:00 PM EST
- Where
- Lackawanna County, 1.04 mi W of Throop to 1.69 mi ENE of Marshwood
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- State Official
- Coordinates
- 41.452, -75.650
Major urban flooding was occurring in the Throop, Jessup, Archbald, Simpson and Jermyn areas. City streets and secondary roads were flooded with cars stuck in the water and water flowing into homes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, October 15, 2014$100,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 15, 2014$6,000 · 50 kt wind · 7 events
- Dense Fog in Virginia, October 15 to 16, 20145 events
- Damaging Winds in Virginia, October 15, 2014$4,000 · 52 kt wind · 4 events
- Damaging Wind and High Wind in Montana, October 15, 201462 kt wind · 4 events
- Heavy Rain in Pennsylvania, October 15, 20143 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 15, 20142 events
- Tornadoes in Virginia, October 15, 2014EF0 · 2 events
- Strong Wind in Montana, October 15, 2014$2,000 · 2 events
- High Wind in Montana, October 15, 201454 kt wind · 2 events
- Damaging Wind in West Virginia, October 15, 2014$2,000 · 52 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, October 15, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 545879, 545880.